Alert archive / California / High Wind Watches in 2014

High Wind Watch 9, NWS Las Vegas, NV

December 8, 2014Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Dec 8, 2014, 2:57 PM PST for Inyo County, California. It took effect at Dec 11, 2014, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 8, 2014, 2:57 PM PST (22:57 UTC)
In effect from
Dec 11, 2014, 4:00 AM PST
Expired
Dec 9, 2014, 2:52 PM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WWUS75 KVEF 082257
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
257 PM PST MON DEC 8 2014

...POWERFUL WINDS POSSIBLE THURSDAY...

.A STRONG BELT OF WINDS WILL PASS ACROSS INYO COUNTY STARTING EARLY
THURSDAY MORNING AND LASTING INTO VERY EARLY FRIDAY MORNING. THESE
WINDS WILL BE HIGHEST ACROSS THE CREST AND EASTERN SLOPES OF THE
SOUTHERN SIERRA NEVADA AS WELL AS THE WHITE MOUNTAINS.
 
CAZ519-521-091200-
/O.NEW.KVEF.HW.A.0009.141211T1200Z-141212T1200Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING...ASPENDELL...WHITNEY PORTAL
257 PM PST MON DEC 8 2014

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH LATE
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR THE EASTERN SLOPES OF THE SOUTHERN SIERRA AS WELL AS THE
WHITE MOUNTAINS OF INYO COUNTY...WHICH IS IN EFFECT FROM LATE
WEDNESDAY NIGHT THROUGH LATE THURSDAY NIGHT.

* WINDS: SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 60 TO 80 MPH.
  THE HIGHEST WINDS WILL BE ON EXPOSED RIDGETOPS AND DOWNWIND OF
  CANYON OPENINGS WHERE LOCALLY HIGHER GUSTS COULD BE EXPERIENCED.

* TIMING: WINDS WILL INCREASE VERY EARLY THURSDAY MORNING...BE
  STRONGEST THURSDAY AFTERNOON INTO THURSDAY EVENING...THEN DECREASE
  VERY EARLY FRIDAY MORNING.

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...THE ANCIENT BRISTLECONE
  PINE FOREST.

* IMPACTS: STRONG WINDS WILL MAKE OUTDOOR ACTIVITIES EXTREMELY
  DIFFICULT IF NOT DANGEROUS. LOOSE OBJECTS OUTSIDE WILL BE BLOWN
  AROUND IF NOT SECURED. SOME TREES OR TREE BRANCHES MAY BE BLOWN
  DOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

STACHELSKI
2 follow-up statements
764 
WWUS75 KVEF 091133
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 AM PST TUE DEC 9 2014

...POWERFUL WINDS POSSIBLE THURSDAY...

.A STRONG BELT OF WINDS WILL PASS ACROSS INYO COUNTY STARTING EARLY
THURSDAY MORNING AND LASTING INTO VERY EARLY FRIDAY MORNING. THESE
WINDS WILL BE HIGHEST ACROSS THE CREST AND EASTERN SLOPES OF THE
SOUTHERN SIERRA NEVADA AS WELL AS THE WHITE MOUNTAINS.

CAZ519-521-100000-
/O.CON.KVEF.HW.A.0009.141211T1200Z-141212T1200Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING...ASPENDELL...WHITNEY PORTAL
333 AM PST TUE DEC 9 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH LATE THURSDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH LATE THURSDAY NIGHT FOR THE EASTERN SIERRA SLOPES AND WHITE
MOUNTAINS. 

* WINDS: SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 60 TO 80 
  MPH. THE HIGHEST WINDS WILL BE ON EXPOSED RIDGETOPS AND DOWNWIND 
  OF CANYON OPENINGS WHERE LOCALLY HIGHER GUSTS COULD BE 
  EXPERIENCED. 

* TIMING: WINDS WILL INCREASE VERY EARLY THURSDAY MORNING...BE 
  STRONGEST THURSDAY AFTERNOON INTO THURSDAY EVENING...THEN 
  DECREASE VERY EARLY FRIDAY MORNING. 

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...THE ANCIENT 
  BRISTLECONE PINE FOREST.

* IMPACTS: STRONG WINDS WILL MAKE OUTDOOR ACTIVITIES EXTREMELY 
  DIFFICULT IF NOT DANGEROUS. LOOSE OBJECTS OUTSIDE WILL BE 
  BLOWN AROUND IF NOT SECURED. SOME TREES OR TREE BRANCHES MAY 
  BE BLOWN DOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$
282 
WWUS75 KVEF 092252
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 PM PST TUE DEC 9 2014

...POWERFUL WINDS POSSIBLE THURSDAY...

.A STRONG BELT OF WINDS WILL PASS ACROSS INYO COUNTY STARTING EARLY
THURSDAY MORNING AND LASTING INTO VERY EARLY FRIDAY MORNING. THESE
WINDS WILL BE HIGHEST ACROSS THE CREST AND EASTERN SLOPES OF THE
SOUTHERN SIERRA NEVADA AS WELL AS THE WHITE MOUNTAINS. STRONG WINDS
ARE ALSO EXPECTED TO BE FELT ACROSS MUCH OF THE OWENS VALLEY...DEATH
VALLEY...ESMERALDA AND CENTRAL NYE COUNTIES STARTING LATE THURSDAY
MORNING. 

CAZ519-521-100700-
/O.UPG.KVEF.HW.A.0009.141211T1200Z-141212T1200Z/
/O.NEW.KVEF.HW.W.0011.141211T1200Z-141212T1200Z/
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
INCLUDING...ASPENDELL...WHITNEY PORTAL
252 PM PST TUE DEC 9 2014

...HIGH WIND WARNING IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WARNING FOR STRONG DOWNSLOPE WINDS WHICH IS IN EFFECT FROM 4 AM
THURSDAY TO 4 AM PST FRIDAY. THIS WARNING REPLACES THE HIGH WIND
WATCH. 

* WINDS: SOUTHWEST WINDS OF 40 TO 60 MPH WITH GUSTS OF 60 TO 80 
  MPH. THE HIGHEST WINDS WILL BE ON EXPOSED RIDGETOPS AND DOWNWIND 
  OF CANYON OPENINGS WHERE LOCALLY HIGHER GUSTS COULD BE 
  EXPERIENCED. 

* TIMING: WINDS WILL INCREASE VERY EARLY THURSDAY MORNING...BE 
  STRONGEST THURSDAY AFTERNOON INTO THURSDAY EVENING...THEN 
  DECREASE VERY EARLY FRIDAY MORNING.

* LOCATIONS: ASPENDELL...WHITNEY PORTAL...THE ANCIENT 
  BRISTLECONE PINE FOREST.

* IMPACTS: STRONG WINDS WILL MAKE OUTDOOR ACTIVITIES EXTREMELY
  DIFFICULT IF NOT DANGEROUS. LOOSE OBJECTS OUTSIDE WILL BE BLOWN
  AROUND IF NOT SECURED. SOME TREES OR TREE BRANCHES MAY BE BLOWN
  DOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR
OCCURRING ABOVE 5000 FEET. SUSTAINED WIND SPEEDS OF AT LEAST 50 MPH
AND...OR GUSTS OF AT LEAST 70 MPH CAN LEAD TO PROPERTY DAMAGE.
&&

$$

CAZ520-522-NVZ014-100700-
/O.NEW.KVEF.WI.Y.0038.141211T1900Z-141212T1200Z/
OWENS VALLEY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-
INCLUDING...BISHOP...INDEPENDENCE...LONE PINE...
OLANCHA...FURNACE CREEK...SHOSHONE...BEATTY...GOLDFIELD...
SILVER PEAK...DYER
252 PM PST TUE DEC 9 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 4 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR STRONG SOUTH WINDS WHICH IS IN EFFECT FROM 11 AM
THURSDAY TO 4 AM PST FRIDAY.

* WINDS: SOUTH WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH. LOCALLY
  HIGHER WINDS MAY BE FELT IN THE NORTH SOUTH CANYONS. 

* TIMING: WINDS ARE EXPECTED TO STRENGTHEN EARLY THURSDAY AFTERNOON
  WITH THE STRONGEST WINDS EXPECTED DURING THE OVERNIGHT HOURS
  BEFORE DIMINISHING TOWARD SUNRISE. 

* LOCATIONS: OWENS VALLEY...DEATH VALLEY NATIONAL
  PARK...GOLDFIELD...DYER...BEATTY...NEVADA NATIONAL SECURITY SITE.

* IMPACTS: STRONG WINDS COULD RESULT IN LOWERED VISIBILITY DUE TO
  BLOWING DUST AND COULD MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$

ASG

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Dec 7, 8:20 PM PST, 18 hours 37 minutes earlier.

Area forecast discussion, Dec 7, 8:20 PM PST, 18 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 PM PST SUN DEC 7 2014

.SYNOPSIS...A SYSTEM PASSING ACROSS CALIFORNIA AND NEVADA TONIGHT
WILL RESULT IN ABUNDANT HIGH LEVEL CLOUDS ACROSS THE AREA. LESS IN
THE WAY OF HIGH CLOUDS ARE EXPECTED FOR MONDAY IN THE WAKE OF THIS
SYSTEM. ANOTHER SYSTEM WILL APPROACH THE AREA ON THURSDAY AND MOVE
ACROSS THE AREA BETWEEN FRIDAY AND SATURDAY MORNING RESULTING IN
ANOTHER ROUND OF WIDESPREAD PRECIPITATION. THIS IS EXPECTED TO BE A
COOLER SYSTEM WITH SNOW LEVELS ARE EXPECTED TO BE AROUND 6000 FEET.
&&

.UPDATE...WIDESPREAD HIGH CLOUD COVER IS STREAMING OVERHEAD THIS
EVENING AS A SHORT WAVE PIVOTS INTO THE PACIFIC NORTHWEST. I UPDATED
THE SKY COVER GRIDS TO ACCOUNT FOR THIS AND BUMPED UP THE SKY
COVERAGE TO MOSTLY CLOUDY.  OTHERWISE THE FORECAST IS ON TRACK THIS
EVENING AND NO UPDATES ARE PLANNED.

&&

.PREVIOUS DISCUSSION....FROM 355 PM...

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

A BAND OF HIGH LEVEL CLOUDS WILL TRANSITION EAST ACROSS THE AREA
TONIGHT AS A MID/UPPER LEVEL TROUGH AXIS LIFTS NORTHEAST ACROSS
CALIFORNIA AND NEVADA. HIGH CLOUDS WILL DECREASE IN COVERAGE
TOMORROW IN THE WAKE OF THIS FEATURE RESULTING IN MAINLY SUNNY
CONDITIONS. A STUBBORN INVERSION AROUND 900 MB WILL KEEP WINDS AT
THE SURFACE VERY LIGHT FOR MONDAY AND ALSO KEEP HIGH TEMPS CLOSE TO
WHAT WE SAW TODAY ACROSS THE AREA.

A SOUTHWEST TO WEST-SOUTHWEST FLOW ALOFT IS EXPECTED ACROSS THE AREA
FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS WILL KEEP US MILD,
EVEN FOR DECEMBER, WITH HIGH TEMPS AVERAGING 5-8 DEGREES ABOVE
NORMAL. THE INVERSION WILL CONTINUE TO HOLD FIRM BETWEEN 900 AND 950
MB RESULTING IN CONTINUED LIGHT WINDS IN THE LOWER ELEVATIONS. LOWS
TUESDAY MORNING AND WEDNESDAY MORNING MAY BE A TAD LOWER THAN WHAT
WE HAVE SEEN LATELY AS CLOUD COVER WILL BE LESS. HOWEVER, CIRRUS
WILL FILL BACK IN THROUGH THE DAY ON WEDNESDAY AS THE NEXT SYSTEM
STARTS TO APPROACH FROM THE PACIFIC WHICH SHOULD SHAVE A DEGREE OR
TWO AT LEAST OFF HIGH TEMPS FROM WHAT WE SEE ON TUESDAY.

.LONG TERM...THURSDAY THROUGH SATURDAY.

THE MAIN EVENT THIS WEEK WILL BE ANOTHER MID/UPPER LEVEL TROUGH AND
ASSOCIATED COLD FRONT PRESSING ON THROUGH FROM THE PACIFIC. THIS
SYSTEM WILL BE A COOLER SYSTEM THAN THE LAST ONE WE SAW AND AS OF
NOW DOES NOT APPEAR AS MOIST WITH MODEL PWATS FROM THE ECMWF AND GFS
ONLY FORECAST TO REACH BETWEEN A HALF AND THREE-QUARTERS OF AN INCH.

BASED ON THE 12Z MODELS, THERE IS STILL A SPREAD IN TIMING WITH THE
OPERATIONAL GFS FASTEST, THE OPERATIONAL ECMWF SLOWEST AND THE GEM
AND MANY OF THE GFS ENSEMBLES IN THE MIDDLE. I OPTED TO USE THE
LATER AS A BLEND WITH SOME TILT TOWARD THE ECMWF FOR TIMING. WE KEPT
IN THE POSSIBILITY OF PRECIPITATION ENTERING THE FAR WESTERN CWFA
THURSDAY AFTERNOON BASED ON THE OPERATIONAL GFS, HOWEVER, IF THE
SLOWER ECMWF IS CORRECT, EVEN THESE AREAS STAY DRY THEN. THE MAIN
WINDOW FOR PRECIPITATION IS EXPECTED TO BE BETWEEN FRIDAY MORNING
AND AFTERNOON IN THE WESTERN HALF OF THE CWFA AND BETWEEN FRIDAY
EVENING AND SATURDAY MORNING FOR LINCOLN COUNTY, LAS VEGAS AND THE
COLORADO RIVER VALLEY AND POINTS EAST.

THE MAIN DIFFERENCE WITH THIS SYSTEM WILL BE THAT IT IS COOLER AND
THUS SNOW LEVELS WILL BE LOWER, DROPPING TO 5500-6000 FEET PER
PROGGED 700 MB TEMPS OFF THE GFS AND ECMWF OF -4C. EVAPORATIONAL
COOLING COULD ALSO DRIVE THEM SLIGHTLY LOWER AS WELL. SO, WE MAY
HAVE A SHOT TO SEE THE FIRST REAL ACCUMULATION OF SNOW OF THE SEASON
IN THE SPRING MOUNTAINS AS WELL AS AREAS IN OF LINCOLN COUNTY SUCH
AS HIGHWAY 93 NORTH OF PIOCHE BY FRIDAY NIGHT.

AHEAD OF THE SYSTEM ON THURSDAY, A 120 KT+ JETSTREAM AT 250 MB IS
SHOWN TO PASS OVER THE AREA. FORECAST SOUNDINGS KEEP AN INVERSION
AROUND OVER THE VALLEYS AROUND 900-950 MB, WHICH WILL INHIBIT THE
STRONGER WINDS ALOFT FROM MIXING DOWN. THE 9KM ARW DOES NOT SHOW A
WELL DEVELOPED CRITICAL LAYER OF ANY SORTS, BUT 500 MB HEIGHT PROGS
FROM THE MODELS SHOW A HYDRAULIC JUMP SIGNATURE TO THEM TO THE LEE
OF THE SOUTHERN SIERRA. WINDS TO 50 KTS ARE POSSIBLE DOWN TO AT
LEAST MID-SLOPE. WE MAY NEED SOME SORT OF WIND HEADLINES HERE FOR
THURSDAY AFTERNOON AND EVENING, HOWEVER, THE ARRIVAL OF
PRECIPITATION MAY CUT WINDS OFF EARLIER OR DELAY THEIR ONSET.

DEPENDING ON HOW SLOW THE SYSTEM IS TO EXIT, SHOWERS MAY LINGER INTO
SATURDAY ACROSS THE EASTERN HALF OF THE AREA. WE KEPT POPS IN TO
ACCOUNT FOR A SLOWER SOLUTION. OTHERWISE LOOK FOR A SLIGHT DROP IN
TEMPS, BUT REALLY TEMPS AT BEST MAY GET BACK CLOSER TO NORMAL AND
MAINLY FOR HIGHS. BREEZY TO LOCALLY WINDY CONDITIONS ARE POSSIBLE
SATURDAY INTO NEXT SUNDAY IN THE COLORADO RIVER VALLEY.

ONE SIDE NOTE IS THAT IT APPEARS LAS VEGAS HAS A LOCK ON BREAKING
THE RECORD FOR THE LEAST NUMBER OF DAYS IN A YEAR WITH A LOW
TEMPERATURE BELOW 40 DEGREES. THE CURRENT RECORD IS 28 DAYS SET IN
2010. SO FAR THIS YEAR THERE HAS ONLY BEEN 9 SUCH DAYS AND BASED ON
THE CURRENT FORECAST THE ODDS OF TYING OR EXCEEDING 28 DAYS THIS
YEAR ARE QUITE LOW.
&&

.AVIATION...FOR MCCARRAN...SCT-BKN CLOUDS AOA 25K FEET THROUGH
MONDAY EVENING. WINDS WILL BE 8 KTS OR LESS AND TREND TOWARD TYPICAL
DIURNAL DIRECTIONS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CLOUDS AOA 25K FEET THROUGH MONDAY EVENING.
WINDS WILL BE 10 KTS OR LESS AND TREND TOWARD TYPICAL DIURNAL
DIRECTIONS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED
THROUGH WEDNESDAY NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT ANY
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES FROM THURSDAY THROUGH SATURDAY.
&&

UPDATE...OUTLER
PREVIOUS DISCUSSION...STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 3:08 PM PSTWinter Storm WatchVEFInyo48 hr

Nearby

High Wind Watches in California, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.